Indiana, 2021

Damaging Winds in Indiana, August 10, 2021

August 10, 2021 · NWS LOT · 4 events in 3 counties and zones

Scattered severe thunderstorms moved across portions of northwest Indiana on August 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms moved across portions of northwest Indiana on August 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 10, 5:30 PM CST, 2 hours earlier.

Area forecast discussion, Aug 10, 5:30 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
630 PM CDT Tue Aug 10 2021

.SHORT TERM...
245 PM CDT

Through Wednesday Morning...

As anticipated, thunderstorms are erupting within two areas in
Iowa - the first near a subtle mesoscale convective vortex just
north of the IA/MO state line, and the second along a northwestern
wind shift in northeastern Iowa. The storms have been explosive
in growth, as evident by one storm producing 1" hail report within
15 minutes of the the first lightning strike. Such behavior is
not surprising given extreme instability in place, with surface
dew points in the lower 80s(!), surface temperatures in the upper
80s to lower 90s, and mid-level lapse rates of 8.3 K/km supporting
RAP-analyzed MLCAPE of 4500-5000 J/kg. While deep-layer shear will
remain less than we normally expect for organized severe weather
episodes, extreme instability often "picks up the slack."

Accordingly, any storm that develops today will almost certainly
become severe with a threat for all severe hazards (damaging hail,
destructive winds, and brief tornadoes). The greatest threat
appears to be damaging winds strong enough to uproot trees given
such extreme instability but weak shear (e.g. top-heavy cores as
well as potential to "grow upscale" via the amalgamation of beefy
cold pools). We already see signs of an organized line developing
in northeastern Iowa, which itself may turn east to southeast
into northern Illinois this evening. Finally, while low-level
shear will be less than yesterday, plentiful low-level moisture as
well as extreme low-level stretching potential will nevertheless
keep the threat for tornadoes present, albeit favoring brief
touchdowns rather than those that carry long tracks. The timeframe
of greatest concern remains 6 to 11 PM CDT.

Tonight through Wednesday morning, a stout 35-40 kt 850 mb low-
level jet will develop and point into eastern Iowa and northern
Illinois atop a convectively-generated outflow boundary. Depending
on where the boundary stalls tonight (e.g. where will LFCs be
breached?), regenerating thunderstorms are likely somewhere in the
Lower Great Lakes. Where storms to redevelop, concern is high
that an axis of hefty rainfall totals and hence flash flooding
will occur considering ample instability to take advantage of
PWATs > 2". In these situation, total rainfall amounts can easily
exceed 6 inches. Confidence in exactly where such rainfall totals
may occur, however, remains low. If you had to twist our arms,
we'd say areas along and south of a line from Dixon to Kankakee
have the highest threat for flash flooding tonight into Wednesday
morning (looking at midnight to 10 AM or so).

One final note - heat index values are currently 105 to 110
across the area. Take frequent breaks and stay hydrated if
outdoors.

Borchardt

&&

.LONG TERM...
334 PM CDT

Wednesday afternoon and Wednesday night...

The forecast for Wednesday is repeat of Tuesday, with concerns again
centering on heat and thunderstorms in the warm, moist and unsettled
weather pattern.

Following morning convection in the region, it appears the early to
mid afternoon will be a period of drying/subsidence ahead of
stronger mid level flow and an approaching cold front. Forecasted
925 mb temperatures and surface dewpoints look to be just a tad
lower than today. Having widespread 105-110 heat indices today, feel
like while we look to take a tip downward and may have lingering
cloud cover, the several days of uncomfortable weather support
another Heat Advisory Wednesday afternoon.

Concern will then shift to the longwave trough over the upper
Midwest that will steer a cold front toward the upper/mid
Mississippi Valley late Wednesday. Convective initiation is likely
along the front in another extremely buoyant airmass. It is still
unclear on the convective coverage, but it seems favorable that this
activity will again approach the local area late afternoon and
evening. This would support a higher end wind threat should factors
come together, and this will be a period to watch.

The front will not fly on through, therefore we will need to watch
for additional training thunderstorms Wednesday night which will
pose a flooding threat.

KMD

Thursday through Monday...Previous forecast discussion
unchanged...Capping will remain a limiting factor in convective
coverage on Thursday as larger-scale forcing will be confined to the
mid-level wave brushing the area. However, modest deep layer shear
up to 25 knots within a highly unstable environment conditional upon
breaking the cap warrants chance PoPs and a mention of severe storm
potential through most of this period. This is particularly the case
Thursday afternoon across the south half of the CWA.

South of the boundary on Thursday, very humid conditions will
persist, with afternoon heat index values possibly surpassing 100F.

Thursday night and Friday: A slow-moving cold front will shift south
across the forecast area, with convective potential at any given
time mainly tied to the location of the front. Guidance has slowed
the progression of the front, resulting in the introduction of low
chance of thunderstorms across the south half of the CWA through the
day (but especially the afternoon) on Friday. Drier profiles behind
Thursday's potential storms reduces afternoon heat concerns as well
as coverage of storms.

Saturday through Monday: High pressure will build across the region
through the weekend and into early next week, bringing dry weather
along with cooler and much less humid conditions.

Kluber

&&

.AVIATION...
For the 00Z TAFs...

630 PM...Primary forecast concern is thunderstorm chances this
evening, Wednesday morning and again Wednesday afternoon/evening.

A line of thunderstorms will move across northern IL and the
terminals over the next few hours. Wind gusts in the 30-40kt range
will be possible with these storms along with ifr cigs/vis with
heavy rain. Isolated thunderstorms will be possible ahead of the
line of storms. Trends become uncertain for thunderstorms
overnight into Wednesday morning. Its possible that new convection
will develop further south across central IL tonight and may
remain generally south of the terminals into Wednesday morning.
Given low confidence, opted to maintain current prob mention for
now. A lull is expected from late morning through mid afternoon
and then there will be another period of possible thunderstorms
from late afternoon across northwest IL through mid evening across
the Chicago terminals. There seems to be a consensus from the
models for this time period and opted to include prob mention with
this forecast.

Other concerns will be gusty south/southwest winds this evening
and again Wednesday. Some mvfr cigs will be possible at times, but
confidence too low to include with this forecast. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 7 PM
     Tuesday.

     Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...noon
     Wednesday to 7 PM Wednesday.

IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
     Tuesday.

     Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...noon
     Wednesday to 7 PM Wednesday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 10, 2:09 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
309 PM CDT Tue Aug 10 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-112015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
309 PM CDT Tue Aug 10 2021 /409 PM EDT Tue Aug 10 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to 1 inch in diameter.
     Elevated damaging wind risk...up to 70.
  Limited Flooding Risk.
  Significant Excessive Heat Risk.

DISCUSSION...

Thunderstorms developing across eastern Iowa and will track
across the area this evening. Each storm will be capable of
producing winds strong enough to uproot trees, damaging hail,
brief tornadoes, and torrential downpours. The primary
thunderstorm threat will be between 6 and 11 PM CDT.

Dangerous heat will continue this afternoon with heat related
illness probable after 30 minutes of being in direct sunlight.

Additional thunderstorms may develop after midnight and produce
torrential downpours with a threat for flash flooding. At this
point, it appears such renewed thunderstorms will be south of
Interstate 80.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
  Limited Non Thunderstorm Wind Risk.
Thursday...
  Limited Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Friday...
  Elevated Thunderstorm Risk.

DISCUSSION:

Warm and humid conditions will persist Wednesday and Thursday,
with afternoon heat indices possibly surpassing 105 F during the
afternoon.

Another round of strong to severe storms may occur Wednesday
evening.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this evening and overnight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east at 40 mph.

LMZ740>745-112015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
309 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to 1 inch in diameter.
     Limited thunderstorm wind gust risk...up to 60 kt.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft may occur.
  Limited Severe Thunderstorm Risk.
Thursday...
  Limited Severe Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 10, 7:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
810 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     1 NW WEST RIDGE - CHICA 42.01N 87.71W
08/10/2021                   COOK               IL   NWS EMPLOYEE

            TREE DOWNED NEAR KEDZIE AVENUE AND TOUHY
            AVENUE IN CHICAGO. TIME ESTIMATED BY RADAR.

&&

WSL
Local storm report, Aug 10, 7:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
812 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     OAKBROOK TERRACE        41.85N 87.97W
08/10/2021                   DUPAGE             IL   BROADCAST MEDIA

            POWER LINE DOWNED NEAR MIDWEST ROAD AND
            BUTTERFIELD ROAD IN OAK BROOK. TIME
            ESTIMATED BY RADAR.

&&

WSL
Local storm report, Aug 10, 7:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
815 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     ALGONQUIN               42.17N 88.30W
08/10/2021                   MCHENRY            IL   PUBLIC

            PUBLIC REPORT OF AN UPROOTED AND ANOTHER
            SNAPPED TREE IN ALGONQUIN. TIME ESTIMATED BY
            RADAR.

&&

WSL
Local storm report, Aug 10, 7:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
817 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     2 NE FAIRDALE           42.12N 88.90W
08/10/2021                   DE KALB            IL   BROADCAST MEDIA

            DAMAGE TO AGRICULTURE AND SOME TREES IN THE
            VICINITY OF KIRKLAND. GENERAL AREA WAS IN
            FAR NORTHWEST DEKALB COUNTY NORTH OF QUARRY
            ROAD AND SOUTHWEST OF CHERRY VALLEY ROAD.
            TIME ESTIMATED BY RADAR.

&&

WSL
Local storm report, Aug 10, 7:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
819 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     HIGHWOOD                42.20N 87.81W
08/10/2021  M54 MPH          LAKE               IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 54 MPH WIND GUST IN
            HIGHWOOD. TIME ESTIMATED BY RADAR.

&&

WSL
Local storm report, Aug 10, 7:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
825 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     MARINE TSTM WIND HARRISON-DEVER CRIB     41.92N 87.57W
08/10/2021  M54 MPH          LMZ741             IL   C-MAN STATION

            RECORDED AT THE HARRISON-DEVER CRIB.
            ANEMOMETER IS AT 26 M ABOVE SITE ELEVATION.

&&

LBC

The radar

The Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
August 10, 7:30 PM CST
Where
Lake County, (Gyy) Gary Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.620, -87.420

Thunderstorm Wind, Porter

When
August 10, 7:42 PM CST
Where
Porter County, Beverly Shores
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.690, -86.980

Multiple trees were blown down.

Thunderstorm Wind, Jasper

When
August 10, 8:45 PM CST
Where
Jasper County, 2.35 mi S of Forest City
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.156, -87.276

A large tree was blown down at Paul Revere Road and County Line Road N 1200 W.

Thunderstorm Wind, Jasper

When
August 10, 9:04 PM CST
Where
Jasper County, 1 mi NNE of Wheatfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.204, -87.044

A large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973766, 974598, 974603, 974600.